Skip to main content

A 5-Wave Relaxation Solver for the Shallow Water MHD System

Abstract

The shallow water magnetohydrodynamic system describes the thin layer evolution of the solar tachocline. It is obtained from the three dimensional incompressible magnetohydrodynamic system similarly as the classical shallow water system is obtained from the incompressible Navier–Stokes equations. The system is hyperbolic and has two additional waves with respect to the shallow water system, the Alfven waves. These are linearly degenerate, and thus do not generate dissipation. In the present work we introduce a 5-wave approximate Riemann solver for the shallow water magnetohydrodynamic system, that has the property to be non dissipative on Alfven waves. It is obtained by solving a relaxation system of Suliciu type, and is similar to HLLC type solvers. The solver is positive and entropy satisfying, ensuring its robustness. It has sharp wave speeds, and does not involve any iterative procedure.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8

References

  1. 1.

    Balsara, D.S., Dumbser, M., Abgrall, R.: Multidimensional HLL and HLLC Riemann solvers for unstructured meshes with application to Euler and MHD flows. J. Comput. Phys. 261, 172–208 (2014)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Berthon, C., Charrier, P., Dubroca, B.: An HLLC scheme to solve the M1 model of radiative transfer in two space dimensions. J. Sci. Comput. 31, 347–389 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Berthon, C., Dubroca, B., Sangam, A.: A local entropy minimum principle for deriving entropy preserving schemes. SIAM Numer. Anal. 50, 468–491 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bézard, F., Després, B.: An entropic solver for ideal Lagrangian magnetohydrodynamics. J. Comput. Phys. 154, 65–89 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Bouchut, F.: Entropy satisfying flux vector splittings and kinetic BGK models. Numer. Math. 94, 623–672 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Bouchut, F.: Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws, and Well-Balanced Schemes for Sources. Birkhäuser, Basel (2004)

    Book  MATH  Google Scholar 

  7. 7.

    Bouchut, F., Boyaval, S.: A new model for shallow viscoelastic fluids. Math. Models Methods Appl. Sci. 23, 1479–1526 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Bouchut, F., Klingenberg, C., Waagan, K.: A multiwave approximate Riemann solver for ideal MHD based on relaxation I—theoretical framework. Numer. Math. 108, 7–42 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Bouchut, F., Klingenberg, C., Waagan, K.: A multiwave approximate Riemann solver for ideal MHD based on relaxation II—numerical implementation with 3 and 5 waves. Numer. Math. 115, 647–679 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Chalons, C., Coquel, F., Marmignon, C.: Well-balanced time implicit formulation of relaxation schemes for the Euler equations. SIAM J. Sci. Comput. 30, 394–415 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Chalons, C., Coquel, F.: Modified Suliciu relaxation system and exact resolution of isolated shock waves. Math. Models Methods Appl. Sci. 24, 937–971 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Coquel, F., Godlewski, E., Seguin, N.: Relaxation of fluid systems. Math. Models Methods Appl. Sci. 22, 1250014 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Dellar, P.J.: Hamiltonian and symmetric hyperbolic structures of shallow water magnetohydrodynamics. Phys. Plasmas 9, 1130 (2002)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Després, B.: Lagrangian systems of conservation laws. Invariance properties of Lagrangian systems of conservation laws, approximate Riemann solvers and the entropy condition. Numer. Math. 89, 99–134 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    DeSterck, H.: Hyperbolic theory of the shallow water magnetohydrodynamics equations. Phys. Plasmas 8, 3293 (2001)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Fuchs, F.G., McMurry, A.D., Mishra, S., Risebro, N.H., Waagan, K.: Approximate Riemann solvers and robust high-order finite volume schemes for multi-dimensional ideal MHD equations. Commun. Comput. Phys. 9, 324–362 (2011)

    MathSciNet  Google Scholar 

  17. 17.

    Gallice, G.: Positive and entropy stable Godunov-type schemes for gas dynamics and MHD equations in Lagrangian or Eulerian coordinates. Numer. Math. 94, 673–713 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Gilman, P.A.: Magnetohydrodynamic “shallow water” equations for the solar tachocline. Astrophys. J. Lett. 544, L79–L82 (2000)

    Article  Google Scholar 

  19. 19.

    Harten, A., Lax, P.D., Van Leer, B.: On upstream differencing and Godunov-type schemes for hyperbolic conservation laws. SIAM Rev. 25, 35–61 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Janhunen, P.: A positive conservative method for magnetohydrodynamics based on HLL and Roe methods. J. Comput. Phys. 160, 649–661 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Rossmanith, J.A.: A constrained transport method for the shallow water MHD equations. In: Hou, T.Y., Tadmor, E. (eds.) 9th International Conference on Hyperbolic Problems: Theory, Numerics, Applications, Pasadena, 2002, pp. 851–860 (2003)

  22. 22.

    Rossmanith, J.A., Bale, D.S., Leveque, R.J.: A wave propagation algorithm for hyperbolic systems on curved manifolds. J. Comput. Phys. 199, 631–662 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Sangam, A.: An HLLC scheme for ten-moments approximation coupled with magnetic field. Int. J. Comput. Sci. Math. 2, 73–109 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Suliciu, I.: Some stability–instability problems in phase transitions modelled by piecewise linear elastic or viscoelastic constitutive equations. Int. J. Eng. Sci. 30, 483–494 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Waagan, K., Federrath, C., Klingenberg, C.: A robust numerical scheme for highly compressible magnetohydrodynamics: nonlinear stability, implementation and tests. J. Comput. Phys. 230, 3331–3351 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Zeitlin, V.: Remarks on rotating shallow-water magnetohydrodynamics. Nonlinear Process. Geophys. 20, 893–898 (2013)

    Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to François Bouchut.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bouchut, F., Lhébrard, X. A 5-Wave Relaxation Solver for the Shallow Water MHD System. J Sci Comput 68, 92–115 (2016). https://doi.org/10.1007/s10915-015-0130-4

Download citation

Keywords

  • Shallow water magnetohydrodynamics
  • Approximate Riemann solver
  • Relaxation
  • Contact discontinuities
  • Entropy inequality

Mathematics Subject Classification

  • 76W05
  • 76M12
  • 35L65